Oklahoma, 2014Flash Flood in Oklahoma, July 21, 2014
July 21, 2014 · NWS AMA · 1 event in 1 county or zone
Weak steering flow combined with an unstable and moist atmosphere to produce thunderstorms capable of producing intense rainfall rates. This intense rainfall caused isolated flash flooding over Texas County during the evening hours of the 21st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak steering flow combined with an unstable and moist atmosphere to produce thunderstorms capable of producing intense rainfall rates. This intense rainfall caused isolated flash flooding over Texas County during the evening hours of the 21st. Flood waters quickly receded once convection moved east of the affected area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 21, 5:32 PM CST, 38 minutes earlier.
Area forecast discussion, Jul 21, 5:32 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT MON JUL 21 2014
.AVIATION...
00Z TAF CYCLE
CONVECTION CURRENTLY LOCATED ACROSS PORTIONS OF THE WESTERN AND
CENTRAL OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE COULD
POSSIBLY AFFECT MAINLY THE GUYMON TAF SITE AND...TO A LESSER
EXTENT...THE DALHART TAF SITE. WILL LEAVE OUT MENTION OF CONVECTION
FROM THE DALHART TAF SITE FOR NOW BUT WILL INCLUDE A VCTS AT THE
GUYMON TAF SITE WHICH MAY NEED TO BE A TEMPO GROUP PRIOR TO 02Z
TUESDAY. GENERALLY VFR CONDITIONS ARE EXPECTED EXCEPT FOR POSSIBLY
SOME MVFR CONDITIONS IN AND NEAR ANY CONVECTION. ALSO...STRONG AND
ERRATIC WINDS MAY ACCOMPANY THE CONVECTION. OTHERWISE...SOUTH TO
SOUTHEAST WINDS 10 TO 20 KNOTS WITH SOME HIGHER GUSTS BECOMING 5 TO
15 KNOTS AFTER 02Z TUESDAY.
SCHNEIDER
&&
.PREV DISCUSSION... /ISSUED 411 PM CDT MON JUL 21 2014/
DISCUSSION...
FOR TONIGHT...THE COMBINATION OF STRONG DAYTIME HEATING AND ATTENDANT
ATMOSPHERIC INSTABILITY...SUFFICIENT MOISTURE...AND WEAK CONVERGENCE
ALONG A SFC TROF AXIS OVER ERN NM WILL LIKELY RESULT IN THE DEVELOPMENT
OF ISOLD TO SCT TSTMS ACROSS WRN AND NWRN ZONES. HAVE GONE WITH AREAL
QUAILFIER TERMINOLOGY USING ISOLD TO SCT VALUES FOR THIS EVENING
ACROSS THIS AREA...THEN NON MENTIONABLE VALUES AFTER 06Z TONIGHT.
A SIMILAR SCENARIO MAY EVOLVE LATE TUE AFTERNOON AND EVENING ACROSS
PARTS OF THE WRN AND NWRN ZONES...AND HAVE DECIDED TO INSERT SLGT CHC
POPS IN THAT AREA FOR TUE EVENING AT THIS TIME.
WEDNESDAY THRU FRIDAY WILL CONTINUE TO FEATURE AN UPPER LEVEL RIDGE
OF HIGH PRESSURE MEANDERING AROUND THE SRN HIGH PLAINS WITH ABOVE
NORMAL TEMPERATURES AND GENERALLY DRY CONDITIONS.
ALL MEDIUM RANGE MODELS CONTINUE TO SUGGEST THE UPPER LEVEL RIDGE OF
HIGH PRESSURE WILL WANDER BACK TO THE WEST LATE THIS WEEK TO A POSITION
AROUND THE FOUR CORNERS REGION AS AN UPPER LEVEL ERN US TROF DEVELOPS.
THIS PATTERN CHANGE WILL PLACE THE PNHDLS IN NW FLOW ALOFT BEGINNING
AS EARLY AS FRIDAY...BUT MORE LIKELY DURG THE UPCOMING WEEKEND AND
CONTINUING BEYOND THIS FCST PCKG IF MODEL PROGS VERIFY. THIS WILL
EVENTUALLY TRANSLATE TO COOLER TEMPERATURES AND INCREASED CHANCES FOR
SHOWERS AND THUNDERSTORMS. HAVE INCORPORATED SLGT CHC POPS FOR NWRN
ZONES FRIDAY NIGHT AND SUNDAY...AND SLGT CHC POP VALUES AREAWIDE FOR
SATURDAY NIGHT AS WELL AS SUNDAY NIGHT AND NEXT MONDAY BASED ON THE
EXPECTED PATTERN CHANGE AND REASONABLE MEDIUM RANGE MODEL AGREEMENT.
ANDRADE
FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED
THRUOGH THE END OF THIS WEEK.
ANDRADE
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
11/08
Hazardous weather outlook, Jul 21, 5:55 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
655 PM CDT MON JUL 21 2014
OKZ001>003-TXZ001>020-221100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
655 PM CDT MON JUL 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS
NORTHERN AND WESTERN SECTIONS OF THE COMBINED PANHANDLES. A FEW
STORMS MAY BE SEVERE...WITH GUSTY WINDS TO AROUND 60 MPH AND HAIL UP
TO PING PONG BALL SIZE. LOCALLY HEAVY RAIN MAY ALSO LEAD TO SOME
LOCALIZED FLOODING OR FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
ISOLATED THUNDERSTORMS MAY FORM ACROSS NORTHWEST SECTIONS OF THE
OKLAHOMA AND TEXAS PANHANDLES TUESDAY EVENING...FRIDAY NIGHT...AND
SUNDAY. ISOLATED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS ALL OF
THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY NIGHT. ANY STORMS THAT
DEVELOP DURING THIS TIME PERIOD SHOULD REMAIN BELOW SEVERE LEVELS AT
THIS TIME.
.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHERN AND WESTERN
PORTIONS OF THE PANHANDLES THIS EVENING.
KB
In the hours before
Special weather statement, Jul 21, 3:58 PM CST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
458 PM CDT MON JUL 21 2014
OKZ001-212245-
CIMARRON OK-
458 PM CDT MON JUL 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CIMARRON COUNTY UNTIL
545 PM CDT...
AT 455 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 17 MILES NORTH OF BOISE CITY...MOVING NORTHEAST
AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHERN CIMARRON COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3700 10267 3700 10241 3698 10241 3684 10253
3691 10271 3693 10273 3700 10270 3700 10268
TIME...MOT...LOC 2158Z 207DEG 3KT 3696 10258
SCHNEIDERSpecial weather statement, Jul 21, 4:25 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT MON JUL 21 2014
OKZ001-TXZ001-212330-
CIMARRON OK-DALLAM TX-
525 PM CDT MON JUL 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN DALLAM AND
WESTERN CIMARRON COUNTIES UNTIL 630 PM CDT...
AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF FELT...OR 12 MILES SOUTHWEST
OF BOISE CITY...MOVING NORTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
BOISE CITY... FELT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3688 10262 3673 10237 3649 10264 3659 10283
TIME...MOT...LOC 2226Z 216DEG 9KT 3661 10267
SCHNEIDER
Special weather statement, Jul 21, 4:27 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
527 PM CDT MON JUL 21 2014
OKZ002-212330-
TEXAS OK-
527 PM CDT MON JUL 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TEXAS COUNTY UNTIL 630 PM
CDT...
AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTH OF OPTIMA...OR 9 MILES EAST OF
GUYMON...MOVING NORTHEAST AT 5 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
TYRONE... OPTIMA... HOOKER...
BAKER... ADAMS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3698 10095 3674 10103 3656 10128 3667 10146
3700 10132
TIME...MOT...LOC 2227Z 222DEG 5KT 3666 10131
SCHNEIDERLocal storm report, Jul 21, 5:22 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
622 PM CDT MON JUL 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL OPTIMA 36.76N 101.35W
07/21/2014 E1.50 INCH TEXAS OK PUBLIC
&&
EVENT NUMBER AMA1400615
KBSpecial weather statement, Jul 21, 5:45 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
645 PM CDT MON JUL 21 2014
OKZ002-220030-
TEXAS OK-
645 PM CDT MON JUL 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TEXAS COUNTY UNTIL 730
PM CDT...
AT 643 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES NORTH OF HOUGH...OR 15 MILES SOUTHEAST OF
WILBURTON...MOVING NORTHEAST AT 5 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HOUGH...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3698 10132 3679 10157 3690 10175 3700 10167
3700 10136
TIME...MOT...LOC 2345Z 218DEG 5KT 3691 10159
SCHNEIDERFlash Flood, Texas
- When
- July 21, 6:10 PM CST to 8:00 PM CST
- Where
- Texas County, 0.69 mi N of Optima to 0.85 mi N of Optima
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 36.760, -101.350
Thunderstorms moved over the town of Optima (Texas County) during the evening hours of the 21st. These storms produced intense rainfall which led to the development of flash flooding on several roads in town as reported by the Emergency Manager. Once the storms moved east of town the flood waters receded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Minnesota, July 21 to 22, 2014$70,000 · EF2 · 24 events
- Hail and Damaging Winds in North Dakota, July 21, 2014$4.3 million · 2.75 in hail · 32 events
- Tornadoes and Flash Flooding in North Dakota, July 21 to 22, 2014$60,000 · EF1 · 41 events
- Damaging Winds in Minnesota, July 21 to 22, 20146 injured · $3,000 · 78 kt wind · 45 events
- Excessive Heat in Oklahoma, July 21 to 23, 20148 injured · 1 event
- Hail and Damaging Winds in Florida, July 21, 2014$17,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Minnesota, July 21, 2014$15,000 · 2 in hail · 6 events
- Tornado in Texas, July 21, 2014$15,000 · EF0 · 1 event
- Hail and Damaging Winds in Kansas, July 21, 20141.5 in hail · 9 events
- Hail and Damaging Winds in South Dakota, July 21, 20141.75 in hail · 7 events
- Flash Flooding in North Carolina, July 21, 20146 events
- High Wind in Minnesota, July 21 to 22, 20146 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528124.